Flood, Iowa
- When
- July 31, 12:00 PM CST to 11:59 PM CST
- Where
- Iowa County, 5.86 mi WNW of Koszta to 3.51 mi N of Victor
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.863, -92.298
5 feet around 1 pm July 31. It remained at the moderate flood stage level into August.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Heavy rains during the last two weeks of July resulted in the Iowa River at Marengo going above the moderate flood stage level of 15.5 feet around 1 pm July 31. It remained at the moderate flood stage level into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 2:12 AM CST, 9 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
312 AM CDT SAT JUL 31 2010
.SYNOPSIS...
TROUGH MOVING SLOWLY EASTWARD ACROSS THE REGION WITH SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS MAINLY EAST OF THE MS RIVER.
PLENTY OF LOW LEVEL MOISTURE IN PLACE WITH DEWPOINTS IN THE UPPER
60S TO MID 70S ALONG WITH LIGHT WINDS. WHERE SKIES HAVE CLEARED IN
OUR NW CWA FOG HAS BECOME DENSE IN PLACES. ..HAASE..
&&
.SHORT TERM...TODAY AND TONIGHT...
WILL CLOSE OUT THE MONTH OF JULY WITH A DENSE FOG ADVISORY IN EFFECT
UNTIL 9 AM FOR AREAS WEST OF THE MS RIVER. A COUPLE OF OBS HAVE
VISIBILITIES DOWN TO 1/4 MILE AND THIS DENSE FOG SHOULD BECOME MORE
WIDESPREAD AS THE NIGHT WEARS ON. THIS HAS OCCURRED WHERE SKIES HAVE
CLEARED WITH THE FOG FOLLOWING QUICKLY WITH LIGHT WINDS AND HIGH
DEWPOINTS. ALONG AND EAST OF THE MS RIVER SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS CONTINUE MOVING SLOWLY EASTWARD ASSOCIATED
WITH TROUGH MOVING THROUGH THE REGION. WILL CARRY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS THERE THIS MORNING AND THEN MOVE OUT THE
RAIN BY AFTERNOON. ONCE THE FOG BURNS OFF IN THE WESTERN CWA SKIES
SHOULD BECOME PARTLY TO MOSTLY SUNNY ALLOWING FOR TEMPERATURES TO
PUSH INTO THE LOWER TO MID 80S AT MOST LOCATIONS.
MODELS SUGGEST WIDESPREAD DENSE FOG TONIGHT AS HIGH PRESSURE MOVES
OVERHEAD. WITH CALM WINDS AND CLEAR SKIES ALONG WITH ABUNDANT LOW
LEVEL MOISTURE DENSE FOG SEEMS A GIVEN. WILL TAKE ONE HEADLINE AT A
TIME SO FOR NOW WILL MENTION AREAS OF DENSE FOG IN THE GRIDS OVER
ALL THE CWA. THE DAY SHIFT CAN MONITOR TRENDS TO CONSIDER A DENSE
FOG ADVISORY FOR THIS COMING SATURDAY NIGHT. ..HAASE..
.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
SUNDAY TO BE A RELATIVELY QUIET AND SUNNY DAY ACROSS THE AREA. FOG
FROM OVERNIGHT WILL LINGER INTO THE MORNING AS THE LIGHT WINDS WILL
MAKE IT SO WE HAVE TO WAIT UNTIL THE SUNSHINE CAN DRIVE SOME MIXING
TO DISSIPATE THE FOG. HAVE KEPT DENSE FOG WORDING IN FORECAST AS
THE POTENTIAL CERTAINLY WARRANTS IT...THOUGH IT IS NOT A CERTAINTY
AT THIS POINT IN TIME. SUNSHINE AND WARMING SUNDAY ALONG WITH
INCREASING SOUTH WINDS FOR SUNDAY NIGHT SHOULD PREVENT A REPEAT
AGAIN SUNDAY NIGHT. SUNDAY MAX TEMPS SHOULD RISE INTO THE MIDDLE
AND UPPER 80S...TYPICAL FOR THIS TIME OF YEAR.
MONDAY THROUGH WEDNESDAY LOOKS TO BE AN ACTIVE PERIOD WITH THE UPPER
LEVEL RIDGE SHIFTING EAST AND A COLD FRONT DROPPING ACROSS THE
PLAINS TO DRAPE SOUTHWEST-NORTHEAST ACROSS THE GENERAL VICINITY OF
THE CWA TUESDAY AND WEDNESDAY. AHEAD OF IT...THERE WILL BE A WEAK
WARM FRONT EXTENDING ACROSS IOWA MONDAY AND MONDAY NIGHT WHICH
SHOULD SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS THEN...TO.
THE TRICKY PART DURING THIS PERIOD HAS BEEN TO PICK OUT TIMING...BUT
DUE TO MODEL UNCERTAINTY...HAVE CHOSEN TO GO WITH A MORE GENERIC
CHANCE POP FORECAST THROUGHOUT...THOUGH I TRIED TO PICK OUT
TIMES/AREAS THAT MAY HAVE LOWER RISKS DURING THAT TIME RANGE.
TEMPERATURES THROUGHOUT SHOULD BE FAIRLY CLOSE TO NORMAL...EXCEPT
NEAR CONVECTIVE CLUSTERS WHICH MAY KEEP MAX TEMPS FROM GETTING AS
WARM...AND MONDAY AND TUESDAY NIGHTS WE MAY BE A LITTLE WARMER THAN
NORMAL WITH ALL THE MOISTURE POOLING IN THE AREA. IN GENERAL
FAVORED A GFS/ECMWF BLEND...WITH NO WILD DIFFERENCES TO USE TO
SEPARATE TWO REASONABLE SOLUTIONS FROM EACH OTHER.
THURSDAY THIS FRONT SAGS FAR ENOUGH SOUTH WE SHOULD HAVE ANOTHER
QUIET DAY...WITH A SURFACE RIDGE SITTING JUST TO OUR EAST. THE
FORECAST GETS MORE ACTIVE AGAIN THOUGH FOR FRIDAY INTO NEXT WEEKEND.
..LE..
&&
.AVIATION...
IFR/LIFR CONDS IN STRATUS/FG THIS MORNING THEN VFR CONDS BY
AFTERNOON. WIDESPREAD IFR/LIFR IN STRATUS/FG AGAIN AFTER MIDNIGHT
SATURDAY NIGHT. NORTH WINDS LESS THAN 10 KNOTS TODAY THEN CALM
TONIGHT. ..HAASE..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR BENTON-
BUCHANAN-CEDAR-DELAWARE-DUBUQUE-HENRY IA-IOWA-JEFFERSON-
JOHNSON-JONES-KEOKUK-LINN-VAN BUREN-WASHINGTON.
IL...NONE.
MO...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR SCOTLAND.
&&
HAASE/LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT SAT JUL 31 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010930- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 427 AM CDT SAT JUL 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG IS EXPECTED TO CONTINUE TO AFFECT AREAS ALONG AND WEST OF A LINE FROM DUBUQUE IOWA...THROUGH MOUNT PLEASANT IOWA...AND TO MEMPHIS MISSOURI EARLY THIS MORNING. VISIBILITIES SHOULD IMPROVE SIGNIFICANTLY BY 9 AM THIS MORNING. AREAS OF DENSE FOG ARE EXPECTED AGAIN TONIGHT...THOUGH THE SPECIFIC TIMING AND AREAS AFFECTED ARE NOT KNOWN JUST YET. SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER THIS MORNING. SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY MONDAY THROUGH FRIDAY THIS WEEK. MONDAY AFTERNOON AND EVENING...AND AGAIN TUESDAY AFTERNOON AND EVENING THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE OUTLOOK AREA. THE MAIN THREAT IS FOR DAMAGING WINDS WITH THESE STORMS. IT IS TOO SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN MEMPHIS 40.46N 92.17W
07/31/2010 M1.87 INCH SCOTLAND MO CO-OP OBSERVER
RAINFALL PAST 24 HOURS.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
734 AM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 SE WILLIAMSBURG 41.64N 91.97W
07/31/2010 E1.80 INCH IOWA IA CO-OP OBSERVER
24-HR RAINFALL TOTAL.
&&
TGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1005 AM CDT SAT JUL 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN WASHINGTON 41.30N 91.69W
07/31/2010 M1.50 INCH WASHINGTON IA TRAINED SPOTTER
24-HR RAINFALL TOTAL...DELAYED REPORT.
&&
TGThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251710.